Overdoses of the common supplement have skyrocketed over the past decade.
A new study by the CDC details an alarming 530% increase of pediatric melatonin poisoning incidents reported to the American Association of Poison Control Centers’ National Poison Data System in recent years. Nearly 100% of reported cases were a result of accidental ingestions made by children under five years-old. Although most kids were asymptomatic, a rising number were hospitalized for worrisome symptoms related to gastrointestinal, cardiovascular, and central nervous systems. Some required mechanical ventilation and two deaths were reported.
Typically used to treat insomnia and sleep disorders, melatonin is a neurohormone, naturally produced in brains, to regulates the sleep-wake cycle and induces drowsiness. Taking the hormone in supplement form for sleep aid is usually viewed as harmless for adults and for children when taken in small doses (1-3 milligrams). It is commonly consumed as an over-the-counter dietary supplement in pill or gummy form for all ages.
However, the supplement is not regulated by the Food and Drug Administration (FDA). In fact, research from the Journal of Clinical Sleep Medicine shows that most brands tend to be misleading or unreliable in measuring the potency of melatonin within their products. In a test that measured over thirty products currently available in drugstores, the research claims “melatonin content was found to range from −83% to +478% of the labeled content” making overdosing accidents more likely.
Another factor for misuse is the growing dependency on the substance due to the pandemic. It has become increasingly popular due to the current remote work and schooling lifestyle that so many families adopted to, causing more stress and difficulty winding down. Many parents became reliant on the supplement to improve their sleep quality some may have administered it to their kids as well. It is also possible that kids may have been secretly snacking on their parents' melatonin gummies that mimic the taste and shape of candy.
When it comes to prevention, the Poison Control Center emphasizes the importance of preventing your kids from having access to medication. Another tip is to always choose products enclosed in child-resistant packaging and store all substances out of reach as well. If you are looking to give your child an over-the-counter substance, always consult a pediatrician in advance to discuss proper dosing and timing, as you would for any medication.
Although more research is needed to uncover the extent of toxicity and outcomes associated with melatonin ingestions in children, it is still important to act. If you suspect that your kids seems unwell after consuming, call the Poison Control Center immediately for guidance.